A general semilocal convergence result for Newton's method under centered conditions for the second derivative
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 47 (2013) no. 1, p. 149-167

From Kantorovich's theory we present a semilocal convergence result for Newton's method which is based mainly on a modification of the condition required to the second derivative of the operator involved. In particular, instead of requiring that the second derivative is bounded, we demand that it is centered. As a consequence, we obtain a modification of the starting points for Newton's method. We illustrate this study with applications to nonlinear integral equations of mixed Hammerstein type.

DOI : https://doi.org/10.1051/m2an/2012026
Classification:  45G10,  47H99,  65J15
Keywords: Newton's method, the Newton-Kantorovich theorem, semilocal convergence, majorizing sequence, a priori error estimates, Hammerstein's integral equation
@article{M2AN_2013__47_1_149_0,
     author = {Ezquerro, Jos\'e Antonio and Gonz\'alez, Daniel and Hern\'andez, Miguel \'Angel},
     title = {A general semilocal convergence result for Newton's method under centered conditions for the second derivative},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {47},
     number = {1},
     year = {2013},
     pages = {149-167},
     doi = {10.1051/m2an/2012026},
     zbl = {1271.65092},
     mrnumber = {2968699},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2013__47_1_149_0}
}
Ezquerro, José Antonio; González, Daniel; Hernández, Miguel Ángel. A general semilocal convergence result for Newton's method under centered conditions for the second derivative. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 47 (2013) no. 1, pp. 149-167. doi : 10.1051/m2an/2012026. http://www.numdam.org/item/M2AN_2013__47_1_149_0/

[1] S. Amat and S. Busquier, Third-order iterative methods under Kantorovich conditions. J. Math. Anal. Appl. 336 (2007) 243-261. | MR 2348504 | Zbl 1128.65036

[2] S. Amat, C. Bermúdez, S. Busquier and D. Mestiri, A family of Halley-Chebyshev iterative schemes for non-Fréechet differentiable operators. J. Comput. Appl. Math. 228 (2009) 486-493. | MR 2514306 | Zbl 1173.65036

[3] I.K. Argyros, A Newton-Kantorovich theorem for equations involving m-Fréchet differentiable operators and applications in radiative transfer. J. Comput. Appl. Math. 131 (2001) 149-159. | MR 1835709 | Zbl 0983.65069

[4] I.K. Argyros, An improved convergence analysis and applications for Newton-like methods in Banach space, Numer. Funct. Anal. Optim. 24 (2003) 653-572. | MR 2011587 | Zbl 1040.47045

[5] I.K. Argyros, On the Newton-Kantorovich hypothesis for solving equations. J. Comput. Appl. Math. 169 (2004) 315-332. | MR 2072881 | Zbl 1055.65066

[6] D.D. Bruns and J.E. Bailey, Nonlinear feedback control for operating a nonisothermal CSTR near an unstable steady state. Chem. Eng. Sci. 32 (1977) 257-264.

[7] K. Deimling, Nonlinear functional analysis. Springer-Verlag, Berlin (1985). | MR 787404 | Zbl 0559.47040

[8] J.A. Ezquerro and M.A. Hernández, Generalized differentiability conditions for Newton's method. IMA J. Numer. Anal. 22 (2002) 187-205. | MR 1897406 | Zbl 1006.65051

[9] J.A. Ezquerro and M.A. Hernández, On an application of Newton's method to nonlinear operators with ω-conditioned second derivative. BIT 42 (2002) 519-530. | MR 1931884 | Zbl 1028.65061

[10] J.A. Ezquerro and M.A. Hernández, Halley's method for operators with unbounded second derivative. Appl. Numer. Math. 57 (2007) 354-360. | MR 2292441 | Zbl 1252.65098

[11] J.A. Ezquerro, D. González and M.A. Hernández, Majorizing sequences for Newton's method from initial value problems. J. Comput. Appl. Math. (submitted). | Zbl 1241.65051

[12] M. Ganesh and M.C. Joshi, Numerical solvability of Hammerstein integral equations of mixed type. IMA J. Numer. Anal. 11 (1991) 21-31. | MR 1089546 | Zbl 0719.65093

[13] J.M. Gutiérrez, A new semilocal convergence theorem for Newton's method. J. Comput. Appl. Math. 79 (1997) 131-145. | MR 1437974 | Zbl 0872.65045

[14] L.V. Kantorovich, On Newton's method for functional equations. Dokl Akad. Nauk SSSR 59 (1948) 1237-1240 (in Russian).

[15] L.V. Kantorovich, The majorant principle and Newton's method. Dokl. Akad. Nauk SSSR 76 (1951) 17-20 (in Russian).

[16] L.V. Kantorovich and G.P. Akilov, Functional analysis. Pergamon Press, Oxford (1982). | MR 664597 | Zbl 0484.46003

[17] A.M. Ostrowski, Solution of equations in Euclidean and Banach spaces. London, Academic Press (1943). | MR 359306 | Zbl 0304.65002

[18] F.A. Potra and V. Pták, Sharp error bounds for Newton process. Numer. Math. 34 (1980) 63-72. | MR 560794 | Zbl 0434.65034

[19] J. Rashidinia and M. Zarebnia, New approach for numerical solution of Hammerstein integral equations. Appl. Math. Comput. 185 (2007) 147-154. | MR 2298437 | Zbl 1110.65126

[20] W.C. Rheinboldt, A unified convergence theory for a class of iterative processes. SIAM J. Numer. Anal. 5 (1968) 42-63. | MR 225468 | Zbl 0155.46701

[21] T. Yamamoto, Convergence theorem for Newton-like methods in Banach spaces. Numer. Math. 51 (1987) 545-557. | MR 910864 | Zbl 0633.65049

[22] Z. Zhang, A note on weaker convergence conditions for Newton iteration. J. Zhejiang Univ. Sci. Ed. 30 (2003) 133-135, 144 (in Chinese). | MR 1973328 | Zbl 1043.65075